South Dakota, 2011

Hail in South Dakota, August 27, 2011

August 27, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced quarter sized hail at Pactola Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced quarter sized hail at Pactola Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT AUG 27 2011

.DISCUSSION...A SHARP UPPER RIDGE IS PARKED JUST UPSTREAM OVER THE
ROCKIES THIS AFTERNOON...ACCOMPANIED BY A LEE SIDE TROUGH ALONG THE
EAST SLOPES. AN OLD WEAK FRONTAL BOUNDARY EXTENDS FROM NORTH CENTRAL
MONTANA SOUTHEASTWARD ACROSS WESTERN SOUTH DAKOTA. WATER VAPOR
IMAGERY SHOWS THE DRY SUBSIDENCE ZONE EXTENDING FROM EASTERN MONTANA
AND NORTHEAST WYOMING INTO THE WESTERN SOUTH DAKOTA AND WESTERN
NEBRASKA. THE WEAK SUBSIDENCE INVERSION SHOWS UP WELL ON ALL
SURROUNDING 18Z SOUNDING ABOVE 550MB...AS WELL AS A PRONOUNCED WARM
LAYER A COUPLE THOUSAND FEET OFF THE GROUND.

TONIGHT...THE DEVELOPMENT OF A LOW LEVEL JET IS EXPECTED TO COINCIDE
WITH THE ARRIVAL OF A WEAK IMPULSE EMBEDDED IN THE NORTHWEST FLOW
LATE THIS EVENING.  THE BEST UPPER LEVEL SUPPORT WILL LIKELY OCCUR
OVER THE NORTH-WEST-CENTRAL PARTS OF THE STATE ALONG THE BOUNDARY.
THE NAM SHOWS A BAND OF MODERATE 700MB THETA E ADVECTION DEVELOPING
OVER THE WESTERN THIRD OF SOUTH DAKOTA AROUND 00Z AND THEN MOVING
EAST DURING THE EVENING. HOWEVER THE MOISTURE PROFILE WILL PROBABLY
NOT SUPPORT MORE THAN ISOLATED WEAK CELLS PRODUCING LITTLE
PRECIPITATION.  DRY LIGHTNING IS A POSSIBILITY...ESPECIALLY WITH ANY
CELLS WHICH MIGHT FORM OVER SOUTHWEST SOUTH DAKOTA AND THE SOUTHERN
BLACK HILLS.

SUNDAY AND SUNDAY NIGHT...THE FORECAST AREA WILL MOSTLY BE BETWEEN
WEATHER PRODUCING SYSTEMS WITH ONLY ISOLATED SHOWERS
POSSIBLE...LINGERING BEHIND THE OUTGOING SHORTWAVE IN THE EAST ON
SUNDAY AND THEN AHEAD OF THE NEXT PACIFIC TROUGH IN THE WEST LATE
SUNDAY NIGHT. TEMPERATURES WILL COOL A FEW DEGREES BEHIND THE SHORT
WAVE.

MONDAY...THE NEXT WEATHER SYSTEM IS FORECAST TO ARRIVE AS A PAIR OF
UPPER LEVEL SHORT WAVES...THE FIRST ZIPPING ACROSS THE FORECAST AREA
EARLY MONDAY TO BE FOLLOWED BY A STRONGER WAVE LATE IN THE
AFTERNOON.  A GOOD RETURN FLOW IS SET UP BY THE SURFACE TROUGH WHICH
ACCOMPANIES THESE SYSTEMS RESULTING IN A CONSIDERABLE INCREASE IN
AVAILABLE MOISTURE AND INSTABILITY. AFTERNOON TEMPERATURES MONDAY
WILL BE 5 OR MORE DEGREES COOLER DUE TO THE CONSIDERABLE CLOUD
COVER.

EXTENDED...UPPER RIDGE SLOWLY BREAKS DOWN ACROSS THE NORTHERN PLAINS
AS UPPER TROUGH OVER WEST CENTRAL NORTH AMERICA MOVES EAST. THE
TROUGH WILL DRAG A COLD FRONT INTO THE CWA LATER THURSDAY INTO
FRIDAY. AHEAD OF IT...PERIODIC DISTURBANCES WILL BRING CHANCES FOR
TSRA. BEHIND IT...MORE STABLE AND COOLER AIR SHOULD MAKE FOR A DRY
FORECAST. TEMPERATURES WILL HOT TUESDAY AND WEDNESDAY.

&&

.AVIATION...A WEAK DISTURBANCE WILL BRING ISOLATED/SCATTERED -TSRA
TO NORTHEASTERN WY AND FAR WESTERN SD LATE THIS AFTERNOON AND
EVENING...SPREADING ACROSS SD OVERNIGHT. OUTSIDE OF -TSRA...VFR
CONDITIONS ARE EXPECTED. IN/NEAR STORMS EXPECT LOCAL MVFR
CIGS/VSBYS. GUSTY WINDS IN EXCESS OF 40KT POSSIBLE THROUGH THE
EVENING HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

CARPENTER/HELGESON
Hazardous weather outlook, Aug 27, 3:30 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MDT SAT AUG 27 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
430 AM MDT (530 AM CDT) SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA TODAY INTO TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS
PARTS OF THE AREA THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 27, 3:07 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SAT AUG 27 2011

SDZ029-030-074-272245-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
407 PM MDT SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 445
PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRBURN...OR 18 MILES EAST OF DOWNTOWN
CUSTER...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CLARK
Special weather statement, Aug 27, 3:11 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SAT AUG 27 2011

SDZ024-026-028-031-072-073-272300-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
411 PM MDT SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 500 PM
MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  ELLSWORTH AFB...
  RAPID VALLEY...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND
76...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CLARK

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 27, 3:22 PM MST to 3:27 PM MST
Where
Pennington County, Pactola Reservoir
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340868.